Alert archive / Kentucky / Special Weather Statements in 2024

Special Weather Statement, NWS Wilmington, OH

March 30, 2024Bracken County, Mason County, Kentucky

NWS Wilmington, OH issued this special weather statement at Mar 30, 2024, 8:21 PM EDT for Bracken County, Mason County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2024, 8:21 PM EDT (00:21 UTC)
Expired
Mar 30, 2024, 8:45 PM EDT
In force
24 min
Issued by
NWS Wilmington, OH
Hail
0.75 in
Wind
40

Counties Bracken County, KY, Mason County, KY

The radar

The Cincinnati radar (KILN), 95 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1836 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

479 
WWUS81 KILN 310021
SPSILN

Special Weather Statement
National Weather Service Wilmington OH
821 PM EDT Sat Mar 30 2024
 
KYZ096>099-310045-
Pendleton KY-Robertson KY-Mason KY-Bracken KY-
821 PM EDT Sat Mar 30 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WESTERN MASON...
ROBERTSON...SOUTHERN BRACKEN AND SOUTHEASTERN PENDLETON COUNTIES
THROUGH 845 PM EDT...

At 821 PM EDT, a strong thunderstorm was located near Falmouth,
moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Hail may cause minor damage to 
         vegetation.

Locations impacted include...
Maysville, Washington, Brooksville, Germantown, Sardis, US Route 62
at State Route 875, Browning Corner, Abigail, Neave, Murphysville,
Moranburg, Milford, Stonewall, Mays Lick, Parina, Powersville, Santa
Fe, Lowell, Petra, and Tuckahoe.

If outdoors, consider seeking shelter inside a sturdy building. 

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3857 8420 3858 8421 3858 8426 3869 8427
      3870 8379 3849 8379
TIME...MOT...LOC 0021Z 273DEG 41KT 3863 8421 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

Aiena

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this special weather statement went out at Mar 30, 8:03 PM EDT, 18 minutes earlier.

Area forecast discussion, Mar 30, 8:03 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
803 PM EDT Sat Mar 30 2024

.SYNOPSIS...
A frontal boundary will remain in place across the region into
early next week. A series of low pressure systems riding east
along the boundary will lead to occasional chances for showers
and thunderstorms over the next several days. Some heavy rain
and strong storms may be possible, especially Monday evening and
Monday night.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Strong convection has moved off to the east with some lingering
activity in the Scioto Valley that will move out of the forecast
area in the next hour or so. An east-west oriented band of
showers and storms has moved into northern Kentucky. This
activity will continue across the far southern part of the
forecast area into the overnight before sagging just a bit
further south. Outside of where showers and thunderstorms are
occurring, clouds will continue to diminish this evening but
then increase again later tonight.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
For the daytime Sunday, the pivoting W-E oriented boundary
should begins to nudge back N as a deepening sfc low ejects E
into the central plains. This should allow for the W-E boundary
to begin to arc back to the N, especially by the afternoon as a
better LLJ nudges N in the wrn OH Vly. This should allow for the
front to move back to the N, to N of the OH Rvr, by mid/late
afternoon as LL convergence increases near and on the srn fringe
of the boundary. This will occur as a weak sfc low ripples
along the arcing boundary, with robust moisture and mass
convergence advecting N into the srn OH Vly once again.

Although there are uncertainties regarding the convective
evolution Sunday afternoon/evening, the general consensus is for
one or more clusters of storms to develop upstream in IL/IN by
mid afternoon, eventually riding the baroclinic boundary ESE
into the ILN FA late afternoon/evening. There are certainly some
indications for elevated instby to work back into the area
during this time, but the LL thermodynamic profile remains much
more in question, so there are doubts as to whether the activity
may be able to become sfc-based as it moves into the local area
Sunday evening. On the other hand, there will be ample deep-
layer and LL directional and speed shear, supporting
updraft/complex organization, suggesting that a few strong to
severe storms will be possible, especially in SE/EC IN and WC/SW
OH around 00z. At first glance, the primary concern may be
large hail given the elevated instby and more supportive
midlevel lapse rates. But -- the better LL and midlevel
thermodynamic environment could be displaced /just/ to the S of
the convection, which may ride a hair on the cool side of the
boundary. This, of course, would tend to limit the overall
severe threat, but the margins are rather thin given the
proximity of a highly-sheared environment to a pool of better
deep-layer instby just to the S. Will continue broad-brushed
mention in the HWO for now until more detail and specifics can
be added in subsequent fcst updates.

However the severe threat may, or may not, evolve Sunday
evening, widespread SHRA/TSRA activity should nudge to the ENE
through the evening/early overnight, with many spots N of the OH
Rvr and especially near the I-70 corridor favored to have some
rumbles Sunday evening/early overnight before the activity
pulls E of the immediate area during the predawn hours Monday.

Highs will range from the upper 60s in N KY to the upper 50s in
EC IN, WC OH, and central OH, with nearly-steady, temps
overnight into Monday before slightly cooler air (briefly) moves
back in toward daybreak.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The first part of the long term will continue to be active, with
multiple rounds of showers and thunderstorms into Tuesday, followed
by colder air during the mid to late week.

Beginning Monday morning, a nearly stationary boundary will be found
across the CWA, most likely extending across southern Indiana and
southern Ohio. Convection is expected to reside in the vicinity of
the front, however the exact timing of individual disturbances
remains somewhat uncertain. It is possible that there may be some
ongoing convection early Monday morning, followed by a relative lull
in the late morning/early afternoon timeframe before convection
reinvigorates by Monday evening. Timing details will need to be fine
tuned in later forecasts. In addition, the boundary will highlight
quite a temperature gradient between mid 50s in the far northern CWA
to possibly mid 70s in the southern CWA on Monday.

A more convectively active period appears likely Monday evening and
Monday night, with general agreement in another wave affecting the
Ohio Valley. Heavy rainfall could result in flooding in some areas,
and there is the potential for some storms to be strong to severe,
however there does remain uncertainty with the magnitude of the
severe risk during this time and this will also need to be resolved
in future forecasts.

By Tuesday, a trough over the Plains will move northeast toward the
Great Lakes. This will promote a surface low crossing the Ohio
Valley, along with a cold frontal passage across the CWA by Tuesday
evening. Timing of these features is still in question, but will
continue with the likelihood of showers and thunderstorms for the
bulk of Tuesday, with PoPs trending downward from west to east late
Tuesday afternoon and evening.

A closed upper low develops over the Great Lakes through the end of
the week, resulting in colder conditions over the Ohio Valley. In
fact, under cyclonic flow, not only will Wednesday be colder but
also windy with the potential for rain showers that may be mixed
with snow showers across portions of the CWA, especially after dark.
Showery and blustery conditions could persist into Thursday as well,
then as the upper low departs, drier conditions are expected on
Friday. Some moderation in temperatures is also expected for
Saturday.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
VFR conditions to start the period, although there is a front
pushing through the area which is causing winds to veer. Winds
speeds will be diminishing in the early part of the period and
then be less than 10 kt through the remainder of the forecast.
Do expect MVFR ceilings to develop after 06Z and spread south.
It is a bit uncertain whether they will make it to the
Cincinnati terminals, but latest indications are that there will
likely be a period towards 12Z. This may be more in association
with some showers that will be passing across that part of the
area. While there are conflicting signals, it does appear that
the MVFR ceilings will lift during the afternoon at most
locations.

OUTLOOK...MVFR/IFR conditions possible along with a chance of
thunderstorms Sunday night through Tuesday. MVFR/IFR ceilings
and visibility and wind gusts at or above 25 kt likely
Wednesday into Wednesday night. MVFR ceilings may persist into
Thursday

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...KC
NEAR TERM...
SHORT TERM...KC
LONG TERM...BPP
AVIATION...
Hazardous weather outlook, Mar 30, 2:25 PM EDT, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
225 PM EDT Sat Mar 30 2024

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>044-051>055-
060>064-070>074-077>082-088-311830-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Mercer-Auglaize-Darke-Shelby-Logan-Miami-
Champaign-Clark-Madison-Preble-Montgomery-Greene-Pickaway-Butler-
Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-
Pike-Scioto-
225 PM EDT Sat Mar 30 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Multiple rounds of showers and thunderstorms are expected Sunday
through Tuesday. Repeated rainfall could lead to flooding concerns,
and there is also a chance for a few strong to severe storms. Large
hail and damaging winds would be the main threat with any severe
storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ026-045-046-056-065-311830-
Hardin-Union-Delaware-Licking-Fairfield-
225 PM EDT Sat Mar 30 2024

This Hazardous Weather Outlook is for central Ohio and west central
Ohio.

.DAY ONE...Tonight.

An isolated strong to severe storm will be possible late afternoon
into early evening. Large hail and gusty winds will be primary
threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Multiple rounds of showers and thunderstorms are expected Sunday
through Tuesday. Repeated rainfall could lead to flooding concerns,
and there is also a chance for a few strong to severe storms. Large
hail and damaging winds would be the main threat with any severe
storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 30, 6:42 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Wilmington OH
642 PM EDT Sat Mar 30 2024

OHZ065-302315-
Fairfield OH-
642 PM EDT Sat Mar 30 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
FAIRFIELD AND SOUTHERN LICKING COUNTIES THROUGH 715 PM EDT...

At 642 PM EDT, a strong thunderstorm was located over Baltimore,
moving east at 50 mph.

HAZARD...Wind gusts up to 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Baltimore, Buckeye Lake, Millersport, Pleasantville, Fairfield Beach,
Thurston, Rushville, West Rushville, and State Route 158 at State
Route 204.

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3971 8237 3983 8270 3993 8265 3993 8246
      3984 8247 3983 8240 3975 8240 3974 8237
TIME...MOT...LOC 2242Z 287DEG 48KT 3988 8258

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

Aiena
Local storm report, Mar 30, 6:46 PM EDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
646 PM EDT Sat Mar 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     Hail             Buckeye Lake            39.94N 82.48W
03/30/2024  E1.25 Inch       Licking            OH   Public

            Report from mPING: Half Dollar (1.25 in.).

&&
Special weather statement, Mar 30, 6:59 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Wilmington OH
659 PM EDT Sat Mar 30 2024

OHZ073-080-082-302330-
Pike OH-Highland OH-Ross OH-
659 PM EDT Sat Mar 30 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN PIKE...
NORTHEASTERN HIGHLAND AND SOUTHWESTERN ROSS COUNTIES THROUGH 730 PM
EDT...

At 659 PM EDT, a strong thunderstorm was located near Rocky Fork
Point, moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Hillsboro, Marshall, Bainbridge, Kincaid Springs, Rocky Fork Point,
Cynthiana, Highland Holiday, Rocky Fork Lake, Samantha, Rainsboro,
Paint Creek State Park, Berrysville, and Highland County Airport.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3913 8365 3928 8363 3934 8320 3908 8318
TIME...MOT...LOC 2259Z 272DEG 44KT 3922 8354

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Aiena
Local storm report, Mar 30, 7:19 PM EDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
719 PM EDT Sat Mar 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     Hail             2 NW Hebron             39.98N 82.51W
03/30/2024  E0.75 Inch       Licking            OH   Public

            Report from mPING: Dime (0.75 in.).

0645 PM     Hail             Harbor Hills            39.94N 82.44W
03/30/2024  E0.75 Inch       Licking            OH   Public

            Report from mPING: Dime (0.75 in.).

&&
Special weather statement, Mar 30, 8:02 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Wilmington OH
802 PM EDT Sat Mar 30 2024

KYZ095>097-310030-
Pendleton KY-Bracken KY-Grant KY-
802 PM EDT Sat Mar 30 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
BRACKEN...EAST CENTRAL GRANT AND SOUTHERN PENDLETON COUNTIES THROUGH
830 PM EDT...

At 802 PM EDT, a strong thunderstorm was located near Williamstown,
moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Williamstown, Falmouth, Morgan, Goforth, Browning Corner, Marcus,
Neave, Milford, Williamstown Lake, and Mckinneysburg.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3859 8457 3869 8454 3868 8412 3856 8416
      3855 8421 3856 8422 3857 8420 3858 8421
      3856 8439 3856 8442 3854 8442 3853 8444
TIME...MOT...LOC 0002Z 285DEG 37KT 3863 8449

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Aiena
Special weather statement, Mar 30, 8:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington OH
821 PM EDT Sat Mar 30 2024

KYZ096>099-310045-
Pendleton KY-Robertson KY-Mason KY-Bracken KY-
821 PM EDT Sat Mar 30 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WESTERN MASON...
ROBERTSON...SOUTHERN BRACKEN AND SOUTHEASTERN PENDLETON COUNTIES
THROUGH 845 PM EDT...

At 821 PM EDT, a strong thunderstorm was located near Falmouth,
moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Maysville, Washington, Brooksville, Germantown, Sardis, US Route 62
at State Route 875, Browning Corner, Abigail, Neave, Murphysville,
Moranburg, Milford, Stonewall, Mays Lick, Parina, Powersville, Santa
Fe, Lowell, Petra, and Tuckahoe.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3857 8420 3858 8421 3858 8426 3869 8427
      3870 8379 3849 8379
TIME...MOT...LOC 0021Z 273DEG 41KT 3863 8421

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Aiena

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 12:39 PM EDTFlood WatchILNAdams, Auglaize, Brown, Butler, Champaign, Clark and 26 more58 hr
Mar 30, 8:02 PM EDTSpecial Weather StatementILNPendleton28 min
Mar 30, 8:44 PM EDTSpecial Weather StatementILNMason31 min
Mar 30, 9:22 PM EDTSpecial Weather StatementILNLewis23 min
Mar 31, 6:50 AM EDTSpecial Weather StatementILNSwitzerland40 min

Nearby

Special Weather Statements in Kentucky, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.